By Declan Finney, Stuart Pinder

Recent research has found links between the composition of gut bacteria and whether a person suffers from migraines. Since antibiotics influence gut bacteria, it is possible that they affect the occurrence of migraines.

We are aware of a recent case that seems to link migraines to antibiotics. The person was prescribed a course Doxycycline antibiotics. They had 3 migraines over the course of 5 days. While such an attack of migraines has occurred on occasions when antibiotics were not used, there seemed a very close link in timing of migraines and use of the antibiotics. The migraines occurred at different times of day, but all came within a few hours of taking the antibiotics. Other people have experienced similar effects.

Given the widespread use of antibiotics there should be ample data to explore this connection between antibiotics, gut bacteria and migraines. The American Gut project may provide a useful starting point.


Please log in to add a comment.

Declan Finney, Stuart Pinder



Published: 27 Feb, 2018

Cc by